Hail, Shawnee
- When
- June 28, 4:12 PM CST
- Where
- Shawnee County, 4 mi WSW of Topeka
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.033, -95.750
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 28, 2:38 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT WED JUN 28 2006 .DISCUSSION... 20Z OBS AND SATELLITE DATA INDICATED AN AXIS OF INSTABILITY ALONG A WEAK FRONT OR TROUGH AXIS STRETCHING ALONG THE KS/NEB STATE LINE. A CU FIELD HAS FORMED SOUTH OF THIS BOUNDARY WERE AFTERNOON TEMPS HAVE REACHED THE MID 90S. THE OVERALL PATTERN IS NOT EXPECTED TO CHANGE MUCH OVER THE NEXT 24 HOURS. NORTHWEST FLOW SHOULD CONTINUE WITH A WEAK TROUGH AXIS MEANDERING NEAR THE KS/NEB STATE LINE THROUGH THURSDAY. EXPECT CONVECTION DEVELOPING OVER NORTH CENTRAL KS AT 20Z...TO FALL APART THIS EVENING AS THE SUN SETS. THERE IS NOT MUCH SYNOPTIC SUPPORT TO MAINTAIN UPDRAFTS ONCE THE SUN SETS. ISENTROPIC SURFACES SHOW THE BETTER WAA AND LIFT SHIFTED EAST ACROSS NORTHERN MO FOR TONIGHT AS DRYER AIR MOVES IN FROM THE WEST. THEREFORE ONLY HAVE SLIGHT CHANCE POPS UNTIL 03Z...MAINLY ALONG AND NORTH OF I-70 WHERE THE BETTER MOISTURE IS ALONG THAT TROUGH AXIS. FOR THURSDAY AFTERNOON...HAVE SPREAD THE SLIGHT CHANCE POPS FROM THE PREVIOUS FORECAST WEST ACROSS THE NORTHERN THIRD OF THE FORECAST AREA. THINK THAT THE TROUGH AXIS WILL ONCE AGAIN BE IN THE AREA. WITH MODELS INDICATING TEMPS BACK INTO THE MID AND UPPER 90S WITH NO CAP...ISOLATED CONVECTION IS AGAIN POSSIBLE FOR THURSDAY AFTERNOON HOURS. LOWS TONIGHT SHOULD HOLD IN THE LOWER 60S DUE TO SLIGHTLY STRONGER PRESSURE GRADIENT MAINTAINING A SOUTH AND SOUTHWEST WIND OVERNIGHT. THURSDAY NIGHT...THERE IS SOME QUESTION AS TO WHERE THE WEAK FRONTAL BOUNDARY WILL END UP...BUT THE TREND THE LAST COUPLE OF DAYS HAS BEEN MORE OF A NORTHEAST PUSH TO THE FRONT...SO FEEL PRECIPITATION WILL FOCUS FURTHER NORTHEAST THURSDAY EVENING AND COMPLETELY DIE OUT AROUND SUNSET. FRIDAY THROUGH SUNDAY...MODELS HAD SETTLED ON A SOLUTION FOR A MORE ZONAL H500 FLOW BUT KEEPING A GENERAL RIDGE OVER THE ROCKIES AND A TROUGH OVER THE EASTERN THIRD OF THE CONUS. DURING THIS PERIOD THE FASTER WESTERLIES SET UP OVER THE NORTHERN PLAINS...SO A LEE SIDE TROUGH WILL DEVELOP ACROSS THE WESTERN HIGH PLAINS WITH THE DEEPEST SURFACE LOW IN THE WESTERN DAKOTAS. MODELS HAVE MCS ACTIVITY RIDING ALONG THE SURFACE LOW PRESSURE SYSTEM THROUGH THE WEEKEND...SO THE LOW AND ITS ATTENDANT FRONTAL BOUNDARY SHOULD SLIDE SOUTH INTO SOUTHERN NEBRASKA BY SUNDAY AFTERNOON. KEPT SLIGHT CHANCE POPS IN FOR SUNDAY AFTERNOON WITH THE PROXIMITY OF THE FRONTAL BOUNDARY ALONG AN AXIS OF INSTABILITY ACROSS THE NORTHERN CWA. OTHERWISE LEFT THE WEEKEND DRY AND HOT AS WARM AIR ADVECTION...MOSTLY SUNNY SKIES...AND 30 KT MEAN H850 FLOW WILL PROMOTE NEAR DRY ADIABATIC MIXING TO THE SURFACE. HIGH TEMPERATURES WERE ALREADY PRETTY MUCH IN LINE WITH A DRY ADIABATIC MIXING TO H850...SO NO SIGNIFICANT CHANGES WERE MADE TO THE TEMPERATURE FORECASTS FOR THE WEEKEND. SUNDAY NIGHT TO WEDNESDAY...HPC MENTIONED MODELS HANDLING THE GENERAL UPPER AIR PATTERN WELL...BUT NOTED DIFFERENCES IN THE SURFACE FEATURES. AS THEY DISCUSSED THIS MORNING THE SURFACE FEATURES AND FRONTAL POSITIONS WILL GREATLY DEPEND UPON MCS ACTIVITY ALONG THE FRONTAL BOUNDARY SUNDAY NIGHT AND AFTER. FOR THE PAST COUPLE OF DAYS THE GFS HAS BEEN BRINGING THE SURFACE LOW PRESSURE SYSTEM AND FRONTAL BOUNDARY SOUTH THROUGH THE CWA BY TUESDAY MORNING...KEEPING PRECIPITATION AFTER TUESDAY WELL SOUTH OF THE CWA. THE 12Z GFS AND THE 0Z EUROPEAN PAINT A SIGNIFICANTLY DIFFERENT PICTURE BY STALLING THE FRONTAL BOUNDARY OUT ACROSS EASTERN KANSAS THROUGH WEDNESDAY MORNING. BOTH MODELS BRING SHORTWAVES THROUGH THE NORTHWEST FLOW DURING THIS TIME...WHICH SEEMS LIKELY AS STRONG SHORTWAVES ARE COMMON THROUGH NORTHWEST FLOW ALOFT. IF THE FRONTAL BOUNDARY HANGS UP OVER EASTERN KS...MOISTURE AND THUS INSTABILITY WILL POOL ALONG THIS BOUNDARY...AND SHORTWAVES THAT MOVE OVER THIS BOUNDARY SHOULD BE ENOUGH TO DEVELOP AN MCS ALONG THE BOUNDARY...COMPLICATING THE EXTENDED FORECAST. TO AVOID THE LIKELIHOOD OF FLIP FLOPPING THE MENTIONING OF WEATHER DECIDED TO GO WITH A SOLUTION OF SLOWING DOWN THE FRONTAL MOVEMENT INSTEAD OF KEEPING IT STATIC FOR THREE DAYS. IF MODELS DEVELOP RUN TO RUN CONSISTENCY KEEPING THE BOUNDARY IN PLACE...POPS WILL HAVE TO BE ADDED AND EXPANDED TO THE TUESDAY THROUGH WEDNESDAY TIME FRAME. AS IT IS HAVE SLIGHT CHANCE POPS ACROSS THE CWA ON MONDAY...AND MOVE THEM SLOWLY SOUTH FOLLOWING THE FRONTAL BOUNDARY ON TUESDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 408 PM CDT WED JUN 28 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-292115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 408 PM CDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS THIS EVENING. THE MAIN HAZARDS THAT THESE STORMS WILL PRODUCE ARE DAMAGING THUNDERSTORM WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING ACROSS NORTHEAST KANSAS...MAINLY NORTH OF A LAWRENCE TO MARYSVILLE LINE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG AND NORTH OF HIGHWAY 36 SUNDAY...THEN ACROSS THE ENTIRE AREA SUNDAY NIGHT THROUGH TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED EARLY THIS EVENING THROUGH SUNSET.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 431 PM CDT WED JUN 28 2006 KSZ020-282230- CLOUD- 431 PM CDT WED JUN 28 2006 THROUGH 530 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 5 MPH ACROSS SOUTHEASTERN CLOUD COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL... STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE AURORA AND MILTONVALE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. WOLTERS
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 447 PM CDT WED JUN 28 2006 KSZ034-282245- OTTAWA- 447 PM CDT WED JUN 28 2006 THROUGH 545 PM CDT...A THUNDERSTORM WILL MOVE SOUTH AT 5 MPH ACROSS PORTIONS OF OTTAWA COUNTY. LOCAL LAW ENFORCEMENT REPORTED THIS STORM WAS PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE BENNINGTON. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. WOLTERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 N MINNEAPOLIS 39.19N 97.71W
06/28/2006 E1.00 INCH OTTAWA KS LAW ENFORCEMENT
&&
STRASSBERGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG MINNEAPOLIS 39.12N 97.71W
06/28/2006 OTTAWA KS NWS EMPLOYEE
OFF DUTY NWS METEOROLOGIST REPORTED A 4 TO 6 INCH TREE
LIMB DOWN IN MINNEAPOLIS. DID NOT SEE IT OCCUR SO TIME
WAS ESTIMATED.
&&
WOLTERSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG MINNEAPOLIS 39.12N 97.71W
06/28/2006 OTTAWA KS NWS EMPLOYEE
OFF DUTY NWS METEOROLOGIST REPORTED A 4 TO 6 INCH TREE
LIMB DOWN IN MINNEAPOLIS. DID NOT SEE IT OCCUR SO TIME
WAS ESTIMATED.
&&
CORRECTED THE ESTIMATED TIME OF THE EVENT.
WOLTERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
512 PM CDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL MINNEAPOLIS 39.12N 97.71W
06/28/2006 E0.88 INCH OTTAWA KS TRAINED SPOTTER
&&
STRASSBERGThe Topeka radar (KTWX), 42 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514830.